If a medicine makes your skin bloom with rash or hives or makes you sneeze or wheeze, the diagnosis is drug allergy. A drug allergy happens when you have a harmful reaction to a medicine you use.
Symptoms can begin within moments of ingesting a medication or start hours later. They can range from mild to very serious including one or more of the following:
Medications that most often cause severe allergic reaction (anaphylaxis) include:
- Hives, a rash or blister, these are the most common symptoms of drug allergies.
- Coughing, wheezing, runny nose and trouble breathing (swelling in your throat)
- Light headedness, nausea, or stomach cramps after taking a medication.
- Antibiotics (Penicillin is the most common cause of drug induced anaphylaxis)
- Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen
- Drugs used in anesthesia.
- Sulfa medicines
- Insulin (rarely)
The most severe allergic reactions to medications usually happen when the medicine is given as a shot or intravenously (when a drug is administered directly through a vein).
If you are allergic to one medicine, you may be allergic to others like it. For example, if you are allergic to penicillin, there is a chance that you may also be allergic to similar medicines, such as amoxicillin.Treatment
If you have a severe reaction:
Inject epinephrine into the thigh muscle if you have signs, such as trouble breathing, having hives all over your body, or feeling faint. And Call 999 immediately.
In the emergency room you may also get medicines, such as antihistamines and steroid medicines.If you have a mild allergic reaction:
Antihistamines may help reduce your symptoms.Staying safe
If you have severe drug allergies, your doctor may give you an epinephrine auto-injector as part of an Anaphylaxis Action Plan. Your doctor will teach you how to use it.
Be sure to carry the allergy card that lists your allergies, as this can save your life.